Register Today!
Receive our eNewsletters. Signup
EndocrineWeb Community Advice
Posted in: Graves’ Disease, and Nutrition.

Graves' disease

From: Allenlm - 1 year 26 weeks ago

Hi! My name is Laura and I was recently diagnosed with Graves Disease. I'm usually a very active, fit, healthy 46 yr old, who has never struggled with her weight. I caught a bad virus in Feb. and this is when all of my symptoms began. I feel like my life changed drastically from this point on, when my heart palpitations, extreme sweating, anxiety, and many others, brought me back to the dr. I thought it was maybe the start of menopause, now it wish this is what it truly was! After all of my blood work confirmed Graves' disease with my endocrinologist, he immediately put me on tapazole and wanted to do the radioactive iodine because my levels were so bad. Because of many different events coming up, I wasn't able to schedule this until June. Although many of my symptoms feel better right now, I have gained 11 lbs in about 4 weeks since beginning this medicine. I haven't changed a thing with my diet, and am still eating a mostly clean, high protein diet. I exercise daily but am now beyond frustrated at what is happening in my body. I've read some other blogs about people's experiences and it was so bleak and filled with peoples reports of gaining 50-60 plus lbs and never returning to themselves, that I now feel more miserable than before. Is there hope for people with this disease? What experiences have others had with the radioactive iodine treatment? Is weight gain always going to be futile? Has anyone opted for a natural treatment that has been successful? Does this disease ever just go away? I don't want to do something permanent to my body if there's a chance of recovering. What kinds of dies would anyone recommend to help manage the weight I the only one out there that did not get the weight loss symptom? Thank you so much for listening...I'm feeling very alone in this as I have not yet met anyone else who has this disease.

Do you find this discussion helpful?

1 Response

Is this good advice?

Hi Laura you are not alone. I had hypothyroid and then without warning it went hyper. I was put on methimazole and have gained 40 pounds. The methimazole will cause heart palpitations. I was diagnosed with Graves disease. I refused to take the beta blockers and refused the RAI for the same reason I didn't want to permanently damage my thyroid. I have horrible insurance and can not find a good endocrinologist. Mine keeps fighting me telling me to take the methimazole and says sorry you are gaining weight that is part of it, but I feel like there should be better solutions. I've been dealing with this for a few years and now my eyes are being affected. I'm back on methimazole and having heart palpitations again. Never had them before. I'm huge, can't lose weight and see no resolution to this torture.
Have you been able to find help? Anything that worked for you?